Wednesday, November 17, 2010
Seroxat Stories - Ruth's Story - "An awful dream."
The sixth in this series of readers stories comes from Ruth. Once again, this story echoes similar withdrawal stories sent into me and also the many thousands that are available on the internet.
My story starts in 1997
I had suffered from panic attacks for years but it was only in certain situations and apart from this affliction I was well. After a particularly difficult house move my panic attacks got worse so I went to my doctor. I was told that I suffered from panic attacks because I had a chemical imbalance in my brain, she went on to liken it to being diabetic and explained how the serotonin I needed was similar to a diabetic needing insulin. It seemed quite feasible to me, I had no reason to disbelieve her, she was the expert.
I took Seroxat for 7 years it made a slight difference to my panic attacks and my doc told me I would probably have to take them all my life. Again this was something I did not question as some people do have to take drugs forever.
What I did not really notice was how I was changing, Firstly I had little emotion, things did not seem to get to me anymore, I also piled on the weight, lost all interest in sex, and started to become very dissatisfied with my lot! I was irritable, aggressive and just not the person I used to be. My doc thought it was the menopause and decided to up my Seroxat from 20mg to 30mg. I did not like this plan so instead of upping my dose I broke the 30mg tablets in half in half. This was December 2004 just before I went to America on holiday. I went on holiday feeling terrible, disorientated, anxious, full of panic and feeling quite low. I continued in this state for a few months but started doing some research into Seroxat on the internet.
In March 2005 I went to see another GP in the practice and told her I wanted to stop taking it. She told me to take half the dose for a month and then half the next dose till I got down to 5 mg and then stop, that is what I did and it took me 3 months.
Within a few days I started with flu symptoms. I was freezing cold one minute then very hot the next, I also started experiencing what I now know to be the zaps! this was very unpleasant but I was still working and still functioning although my moods were very unpredictable.
It was March 2005 when I took my last tablet, by September I was still experiencing flu symptoms and zaps but now terror had entered the mix coupled by a crushing depression. I had to give up my job. To be fair I thought it was just me not coping with life and that maybe my Gp was right when she said I had to take them for life, I was very ill and terrified I could not even go to my doctors as I was scared she would have me committed. I was convinced I was losing my mind.
By this time I was experiencing problems with my balance, bad headaches, diarrhea, terrible anxiety. I could not sleep and could eat only a little, my weight dropped by two and a half stone. The only good news was that I found a forum called Paxil Progress which I joined and then I realised what was happening to me. I also found out that I had been ill advised with regards to stopping it. I had stopped far to quickly (thanks to my doc) but could not reinstate it as I had been off too long. So I had to tough it out and tough it was. It was like a living nightmare!
My ordeal was like an awful dream I would wake up every morning feeling terrible and it never let up, I would go to bed at night and hope that tomorrow would never come.I did feel suicidal but somehow my love for my husband and children kept me alive. I still cannot believe that a drug could make someone feel so bad the memory of that time of terror will live with me forever.
My withdrawal symptoms
Blocked right ear
Tingling in limbs
Inability to sleep
Over the last few years I have seen various doctors at my request. My balance is still causing me problems. I have been told I have visual vertigo. A neurologist did confirm I was suffering from Seroxat withdrawal but could not offer much in the way of help. I even went for CBT and they said they could not really help me. So now in 2010 over 5 years after my last pill I am still nowhere near well. I am much better than I was but I still suffer from episodes of anxiety, my balance problem is ongoing, as is tinnitus, and days of bad depression.
I am very angry at the total lack of help from the medical profession who start us on these drugs then cannot offer any help when the suffering starts. I am angry that GSK did not fully inform doctors of the withdrawal problems.
When my GP said you may have to take them for life I wonder now if she knew something!
OTHER STORIES IN THIS SERIES:
Seroxat Stories - Lee's Story - "A lifelong patient"
Seroxat Stories - Richard's Story, A Chemical Lobotomy
Seroxat Stories - Dumgoyne's Story
Seroxat Stories - 'Angela's Story - 2mg away from safety'
Seroxat Stories - 'Annie - My Story'
ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
SIGNED COPIES HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING
About the Author :
Bob Fiddaman has been writing about the dangers of antidepressants since 2006. In 2011 he was presented with two human rights awards from the Citizens Commission on Human Rights.
Labels: bobfiddaman, Fiddaman, fiddaman blog, Paroxetine, Paxil, Seroxat, Seroxat Sufferers, Seroxat Sufferers Stand Up and be Counted, SSRI